Published Oct 17, 2003
I just wanted to get your opinion on an order that I recieved today. I work in a LTC facility, yesterday one of our residents recieved a TO for Tequin, saw in her chart that she is allergic to tequin, so we called him back to get something else ordered, but he never returned the call. This morning I call his office, tell them about the allergy, and recieved orders for Cipro, and was told by the nurse in his office to watch very closely for s/s of allergic reactions. Looked up Cipro in the Med book, its the same class as Tequin, doesn't recommend giving it. Talked to my DON, she told me to be sure to chart everything in the nurses notes, what I told the doc's office, what they said. Later on during the shift I recieve a call from the same doctors office again. They were asking what kind of reaction she had to the Tequin, told them I did not know, I tried to find out but could not find anything out. They said the pharmacy did not want to send the med d/t pretty good risk of having an allergic reaction to ciproflaxin, since she is allergic to Tequin. They called the residents daughter, and she said to "just give her a pill and see what happens."
So now I have this Telephone order "Cipro 500mg 1 PO BID x 2 doses, monitor closely for s/s of allergic reactions. If any s/s occur, stop Cipro and notify doctor. If no s/s continue for 4 more days." Her infection is resisdant to most ATB's, and the doc wants to try this before moving on to more powerfull drugs. I'm just not too comfortable with this order. I charted that I and the Pharmacy made the doctor aware of the allergy, and everything that the doctor said. I'm just glad I'm not there when she gets her first dose. Anything could happen, from nothing, to hives, to her airway swelling shut. We oppened our emergency drug box, and made sure our ampules of benadryl and epi where were it could easily and quickly be reached.
Personally I think this order is a bunch of crap. GIVE HER A PILL AND SEE WHAT HAPPENES?
What do you guys think? Let me know
Do you know what sort of reaction she has to Tequin? We have had it beaten into our heads that just because someone thinks they have an allergy, doesn't mean they necessarily do, they may just get diarrhea or some other side effect that isn't a real allergy.
Anyway, I have run across a few orders like that as a student. I have yet to have a problem, but have made sure we have benadryl ordered PRN prior to giving the questionable medication.
We have the right to refuse to administer a medication if we feel it is unsafe. If I were in your situation, I would have my supervisor give and sign for the medication and I would have him/her give it only when there is a doc in the building who will be there for at least a few hours. An IM Benadryl order is a great idea as well memphispanda. I have been in the same type of situation before (giving a questionable med) and everyone on staff including docs, consultants, my supervisor, the DON were all clamoring for me to give the med. When I refused, all of a sudden no one else wanted to give it either. Bottom line...don't do anything that makes you uncomfortable. Especially when it compromises the safety of your patient. No matter who tells you to do something, if you are the one that gives it, and there is a terrible reaction, you're the one who has to work that through in your own mind...not them!
renerian, BSN, RN
I know I have gotten antib orders for clients who claimed they were allergic. Usually asked up front for a benedryl/epi/steriod order up front which I always got and kept in their drawer. 99.9% the time they did fine. Oh yes I documented like a fiend.
Alot of people claim allergy when it is a senstivity which may have been where the doc was coming from. Now I would not give something for someone who claimed severe reactions but I have never seen that type of client ordered to get that type of med with a bad reaction.
Originally posted by MarcusKspn called the residents daughter, and she said to "just give her a pill and see what happens."
called the residents daughter, and she said to "just give her a pill and see what happens."
sharann, BSN, RN
Allegies are tough. I have had too many to count of patients "allergic" to codiene or MS. I ask, "What happens when you take it". They say"It makes me sleepy"(or dizzy or nauseous). A full blown allergy is serious, but we must really pry to get the correct info at times.
i would think that if the dr orders you to give it even though the md is aware of the allergy then it is not your fault if something happens. I have came across too many "allergies" that are not truly an "allergy" One pt I had stated she was allergic to Ambien only when I questioned her futher she stated that "It makes me drowsey all the next day" Isn't a sleeping med supposed to make you drowsey? :)
Create well-written care plans that meets your patient's health goals.
This study guide will help you focus your time on what's most important.
Choosing a specialty can be a daunting task and we made it easier.
By using the site, you agree with our Policies. X